Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

Double Fun with Double Factorials

Henry Gould and Jocelyn Quaintance
Mathematics Magazine
Vol. 85, No. 3 (June 2012), pp. 177-192
DOI: 10.4169/math.mag.85.3.177
Stable URL: http://www.jstor.org/stable/10.4169/math.mag.85.3.177
Page Count: 16
  • Download ($16.00)
  • Subscribe ($19.50)
  • Cite this Item
Item Type
Article
References
Double Fun with Double Factorials
Preview not available

Abstract

Summary The double factorial of n may be defined inductively by (n + 2)!! = (n + 2)(n)!! with (0)!! = (1)!! = 1. Alternatively we may define this notion by the two relations (2n)!! = 2 · 4 · 6 · 8 ? (2n) = 2nn! and (2n ? 1)!! = 1 · 3 · 5 · 7 ? (2n ? 1) = (2n)!/nn!. Our object is to exhibit some properties and identities for the double factorials. Furthermore, we extend the notion of double factorial to the binomial coefficients by introducing double factorial binomial coefficients. The double factorial binomial coefficient is defined as \documentclass{article} \pagestyle{empty}\begin{document} $$\bbinom{n}{k} = \frac{(n)!!}{(k)!!\,(n-k)!!}.$$ \end{document} We derive identities and generating functions involving these double factorial binomial coefficients.

Page Thumbnails